Possible reactive arthritis?

Ross
Ross Member Posts: 3
edited 8. Jan 2020, 05:55 in Say Hello
Hi,

I'm new to these forums. I'm 39 years old and wanted to share my story in case anyone can relate to it or offer any words of advice...

About 6 months ago, I had a bout of gastritis that lasted around 2 months. As the gastritis got better, I was left with pain in my lower back and left hip. A few weeks later, I started to get pain in both hands. I work in IT and it became so bad that I couldn't do my job.

There was no visible inflammation, no redness and blood tests were clear. Due to the breadth of symptoms, my GP "didn't know who to refer me to" and told me to "get some rest". The decline in my health was terrifying and I've never felt so utterly abandoned in my life.

I took some time off work, but things only got worse. My knees started clicking when I walked, then seized up. They were so painful that, for a few days, I could barely stand. I also started to get pain in both shoulders.

At this point, I gave up on my GP and saw a private orthopaedic surgeon about my hands. More blood tests and X-rays later, he couldn't help and referred me to a rheumatologist. He didn't know what was wrong either, but prescribed amitriptyline, which only made me feel worse.

At this point, I switched to a different GP. My new GP recommended having a test for colitis, which required me to stop taking ibuprofen (which I was only using sparingly, because of my gastro problems) for 6 weeks.

Somewhere around here, my left ankle seized up and became so painful that I couldn't put any weight on it without getting pins and needles in my foot.

After having to have the colitis test done twice(!), it came back negative and my GP recommended taking ibuprofen again. Almost immediately, the pain in my joints got better and the gentle fever I'd been suffering from went away.

Within 24 hours, however, my stomach started to hurt again. After 4 days, it got so bad that I thought the ibuprofen must be to blame. I stopped taking it and got a bit better for a few days. Then, it suddenly got a lot worse and the joint pain came back with avengeance. I also developed a new pain in my left buttock(!). I was in so much pain that I ended up in A&E the week after Christmas. They couldn't help either and sent me back to my GP.

My GP now thinks that I might be suffering from reactive arthritis and has again referred me to a rheumatologist. Based on the details here, I'd be inclined to agree:

https://www.versusarthritis.org/about-arthritis/conditions/reactive-arthritis/

Why the rheumatologist I saw before didn't suggest this, I do not know. I can't get an NHS appointment until April, so I'm having to go private again.

So, here I am now with pain in my stomach, stiff legs and shoulders that hurt so much when I lie down that I can't sleep. On the bright side, my hands and ankle have now mostly recovered and my knees aren't quite as bad as they were.

Trying to get help has been like pushing a boulder up a hill. There have been days when it hurts so much that I can't think about anything else - it feels like my body is no longer mine.

I'm supposed to be moving house next month, but I'm dreading it right now. My employer is sympathetic, but I can't pretend that I'm not worried about paying off the mortgage in my current condition.

I'm seeing a rheumatologist (this time, recommended by a fiend) on Saturday. I have a better understanding of what might be wrong now, but, after the last 6 months, I'm finding it difficult to remain positive. My GP suggested steroid injections in my shoulders. At least that might help me to get some sleep?

Sorry for the long post. I'm sort-of using it to help get my thoughts in order ahead of the appointment. I'll post again if I manage to make any progress.

To anyone suffering from any form of arthritis, you have my sympathy. This sucks.

Thanks for reading,
Ross

Comments

  • moderator
    moderator Moderator Posts: 4,088
    edited 30. Nov -1, 00:00
    Hello and welcome Ross to Versus Arthritis Community Forum

    Hello Ross, I so sorry to read of all the many issues you've had to find a definite diagnosis for your health problems, you have been going through the mill trying to managed working with your many difficulties. Trying to find the right medication to managed your issues is one thing, you must be very frustrated with the professionals taking so long, I do hope your appointment on Saturday helps.

    As you may know, the moderators are not health professionals, as well as throwing it open to our valued forum users for the benefit of their many experiences, can I also suggest you give our Versus Arthritis Helpline 0800 520 0520 they are in a position to give you much valued help, advice and support also.

    Enjoy the forum.

    John
  • stickywicket
    stickywicket Member Posts: 26,358
    edited 30. Nov -1, 00:00
    Hi and welcome from me too. You are certainly having a rough ride. Many types of arthritis can be hard to diagnose but reactive seems particularly elusive and frustrating. I hope writing it all down has helped a little as it so often can. I also hope the new rheumatologist can help.

    The only thing I might be àble to throw some light on is the ibuprofen helping the joints but hurting the stomach. It should have been prescribed with a stomach-protecting med such as omeprazole as it can damage even 'good' stomachs let alone those that have been suffering from gastritis.

    If you put 'reactive arthritis ' into the search engine on here former threads will come up. At least they might help you to feel less alone with your frustration.

    Sorry, I should have mentioned that I have rheumatoid and osteoarthritis not reactive.
  • Ross
    Ross Member Posts: 3
    edited 30. Nov -1, 00:00
    Thank you for the replies so far - it really means a lot.

    Sorry, I should've said that I was prescribed lansoprazole along with the ibuprofen. It might just be a coincidence that the gastro problems returned the day after I started taking it.

    I can't help thinking there's something connecting the stomach problems with the rheumatic pain, but nobody seems to have any clue what it is. If I ever find out, I'll post it here.
  • stickywicket
    stickywicket Member Posts: 26,358
    edited 30. Nov -1, 00:00
    If there's a stomach problem then even with lansoprazole any NSAID (Non-Steroidal Anti-Inflammatory Drug) such as ibuprofen could easily make it worse. Perhaps it had only settled down a bit rather than completely. But a GP is limited in what (s)he can prescribe. Plus, I have found in the past (not so much now that my disease is well-controlled) that anything which raised my temperature slightly could set off my joints. Stress also is a big no-no though quite how to avoid it is yet to be determined. Right now you'll be stressing over getting a proper diagnosis and stressing over your house move and work and it will all serve to escalate stuff.

    I suggest that, when you see the consultant you try to take someone with you as a second pair of ears. Often we can be so anxious to say all we want to say that we forget the replies given. I hope it will help.
  • frogmorton
    frogmorton Member Posts: 27,024
    edited 30. Nov -1, 00:00
    Ross you've had a bad time! Mind you your story overall isn't that unusual.

    When our bloods don't conveniently show 'something' very often Drs of any kind seem at a loss and take forever to diagnose us and prescribe anything more useful than a sticking plaster (pain killers and to an extent NSAIDs (like ibuprofen). In the mean time we suffer :(

    I can totally understand you will be worried having just taken on a mortgage and fear your ability to work and pay for your new home.

    Do let us know how you get on on Saturday at the new rheumatologist. I hope you will be taking someone with you for support, an extra pair of ears etc. I NEVER see mine without my husband present I feel less likely to be 'fobbed off'.

    Take care

    Toni xx

Who's Online

3
Diamondeano
Diamondeano
+2 Guests